Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 49, NWS Paducah, KY

June 30, 2020Hamilton County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 30, 2020, 5:05 AM CDT for Hamilton County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2020, 5:05 AM CDT (10:05 UTC)
Expired
Jun 30, 2020, 8:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Hamilton County, IL

The radar

The Evansville,IN radar (KVWX), 71 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WGUS53 KPAH 301005
FFWPAH
ILC065-301300-
/O.NEW.KPAH.FF.W.0049.200630T1005Z-200630T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
505 AM CDT Tue Jun 30 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southern Hamilton County in south central Illinois...

* Until 800 AM CDT.

* At 505 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Broughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3808 8838 3795 8837 3791 8838 3791 8864
      3807 8863

FLASH FLOOD...RADAR INDICATED

$$

CN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:22 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 30, 3:22 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
322 AM CDT Tue Jun 30 2020

.UPDATE...
Issued at 322 AM CDT Tue Jun 30 2020

After doing some additional collaboration with WFO St. Louis and
WPC, we decided to pin point an area and go with a Flash Flood
Watch through 12z Wednesday. The WPC day 1 ERO is at a moderate
risk right down the MS River and either side of it. The details
seen in the HiRes guidance is still a bit sketchy. But there is
good low trop H9/H8 influx and increasingly unstable air to
advect over the region into today, along with rather high PW's. So
efficient rains likely along with the chance of local flash
flooding. This is also supported in the WoFS systems areal
depiction of precip evolution in a north to south fashion across
the region.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 240 AM CDT Tue Jun 30 2020

Mid level energy across the Mid Mississippi Valley region, caught
in a weakness in the H5 ridge will continue to be the focus for
showers and storms today. Activity is ramping up early this
morning, especially across southern IL into southeast MO. Heavy
rain and possible flooding are definite concerns. However trying
to pinpoint the highest risk areas is difficult given varying
HiRes model solutions. Therefore we will not be issuing any Flood
related Watches at this time.

With the persistent low trop influx of moist, unstable air into
the region, and the continued presence of the ridge weakness and
lift with the mid level system, the chance of showers and
thunderstorms will continue tonight through Wednesday night.
Otherwise it will remain very warm and humid. We are in a marginal
risk for severe storms outlook by SPC the next couple of days.
Looks like heavy rain is the main concern. However some of the
guidance shows enough destabilization this afternoon and evening
that we could see a few severe storms, capable of locally damaging
winds and maybe marginally severe hail. Same holds true for
Wednesday, and especially if any clusters gain some momentum and
result in transfer of winds to the surface.

.LONG TERM...(Thursday through Monday)
Issued at 240 AM CDT Tue Jun 30 2020

Thursday looks like a transition day to more calmer weather, at
least for a few days. For the past few days, models have been having
a difficult time pinpointing the best axis for lingering rain
chances for Thursday. Aloft, our region will be on the eastern
fringe of a very large upper level trough, that stretches from Old
Mexico up through the Great Lakes region. However, surface high
pressure situated to our north, will sag southward on Thursday and
usher in some drier air, especially to our eastern sections.
Therefore, it appears as though if we did see convection pop up, it
would be confined to parts of southeast MO, southern IL and far west
KY, as the mid level really dry out over southwest IN and east of
the lakes in KY.

This drying out process continues westward during the day on Friday.
With almost no flow aloft and high pressure continuing to nudge into
the area from the north, do not see any real focus for convection on
Friday.

Meanwhile, there will be some upper level energy that dives south
into the Gulf coast states on Thursday, which sits there for a few
days and eventually organizes into a closed upper low. There are
some indications that deeper moisture will pinwheel back toward our
region for the weekend and into early next week, which may be enough
to warrant some diurnal convection. Will keep PoPs low at this time
since most of the dynamics will be focused to our south. We will
continue to watch the evolution of this system to determine how it
may impact the holiday weekend.

High temperatures will be rather stagnant through the period and
generally range in the lower 90s. Humidity values will not be off
the charts oppressive, but still feel rather muggy.

&&

.AVIATION...
Issued at 1206 AM CDT Tue Jun 30 2020

Showers and storms will become rather widespread through the morning
hours. The heaviest rain and lowest cigs/vsbys appear to be most
likely in the 09z to 16z time frame. However, scattered storms could
redevelop in the afternoon. The precise timing and location of the
heaviest rain will depend on future radar trends. Therefore, the
tafs do not contain any ifr conditions yet. A general decrease in
activity is expected by late in the day, followed by a generally dry
evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Wednesday morning for ILZ075>078-
     080>094.

MO...Flash Flood Watch through Wednesday morning for MOZ076-086-087-
     110>112-114.

IN...Flash Flood Watch through Wednesday morning for INZ081-082-
     085>088.

KY...Flash Flood Watch through Wednesday morning for KYZ001>022.

&&
Hazardous weather outlook, Jun 30, 3:34 AM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
334 AM CDT Tue Jun 30 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
334 AM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for most of the region through
tonight. Refer to the Watch product for details.

There is a marginal risk of severe storms through tonight.
Isolated damaging winds and marginally severe hail will be the
primary storm hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a continued chance for thunderstorms Wednesday through
Thursday. Isolated severe storms cannot be ruled out. There is
also a continued risk for heavy rainfall.

Isolated storms are in the forecast Friday on into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested through tonight. Please report
observed flooding, rainfall amounts, and if you observe any hail,
high winds or wind damage.

In the hours before

Special weather statement, Jun 30, 2:25 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
225 AM CDT Tue Jun 30 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
225 AM CDT Tue Jun 30 2020

...STORMS ON THE INCREASE THROUGH DAYBREAK...

Showers and thunderstorms continue to increase in coverage and
intensity over southeast Missouri and southern Illinois as of 220
AM. The activity will eventually move into southwest Indiana and
west Kentucky.

The showers and storms will be capable of very heavy rainfall,
frequent and dangerous cloud to ground lightning, and possibly
gusty winds up to 35 mph. If storms start to track over the same
areas, flash flooding will become a concern.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:16 PM CDTSpecial Weather StatementPAHHardin44 min
Jun 29, 9:22 PM CDTFlash Flood WarningPAHGallatin, White2 hr
Jun 29, 9:28 PM CDTSpecial Weather StatementPAHWabash47 min
Jun 30, 3:26 AM CDTFlash Flood WatchPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more40 hr
Jun 30, 4:39 AM CDTFlash Flood WarningPAHJackson, Johnson, Pope, Saline, Union, Williamson6 hr
Jun 30, 5:50 AM CDTFlash Flood WarningPAHFranklin, Hamilton, Perry4 hr
Jun 30, 11:15 AM CDTFlash Flood WarningPAHWayne112 min
Jun 30, 1:46 PM CDTFlash Flood WarningPAHAlexander, Johnson, Union6 hr
Jun 30, 1:57 PM CDTSpecial Weather StatementPAHJohnson33 min
Jun 30, 2:08 PM CDTSpecial Weather StatementPAHPulaski52 min
Jun 30, 2:33 PM CDTSpecial Weather StatementPAHMassac42 min
Jun 30, 2:59 PM CDTSpecial Weather StatementPAHJackson, Perry46 min
Jun 30, 3:07 PM CDTFlash Flood WarningPAHMassac113 min
Jun 30, 3:15 PM CDTFlash Flood WarningPAHPerry3 hr
Jun 30, 3:35 PM CDTFlash Flood WarningPAHFranklin, Hamilton, White5 hr
Jun 30, 4:46 PM CDTSpecial Weather StatementPAHAlexander, Pulaski44 min
Jun 30, 4:54 PM CDTFlash Flood WarningPAHJackson77 min
Jun 30, 4:56 PM CDTSpecial Weather StatementPAHJackson, Union49 min
Jun 30, 5:10 PM CDTSevere Thunderstorm WarningPAHJackson, Union50 min
Jun 30, 5:27 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski, Union48 min
Jun 30, 5:50 PM CDTFlash Flood WarningPAHAlexander, Pulaski2 hr
Jun 30, 6:13 PM CDTSpecial Weather StatementPAHJohnson, Pulaski32 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.